Ohio, 2013Flash Flooding in Ohio, March 18, 2013
March 18, 2013 · NWS RLX · 2 events in 2 counties and zones
A prefrontal band of fast moving showers and thunderstorms trained over extreme southeast Ohio from 0630E through 1300E. 75 inches in 6 hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A prefrontal band of fast moving showers and thunderstorms trained over extreme southeast Ohio from 0630E through 1300E. The maximum observed rainfall was on the order of an inch in 3 hours, with 1.25 to 1.75 inches in 6 hours. The maximum amount measured was 1.73 inches in Kitts Hill in about 6 hours.
With the ground wet from previous rain and snow melt, plus the lack of spring vegetation, some streams overflowed, causing minor flooding. Water blocked and closed roads. No evacuations or damage to structures were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Charleston, WV wrote its last area forecast discussion before the first event at Mar 18, 9:11 AM EST, 1 hour 49 minutes earlier.
Area forecast discussion, Mar 18, 9:11 AM EST, 1 hour 49 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
1011 AM EDT MON MAR 18 2013
.SYNOPSIS...
WARM FRONT MOVES NORTH THIS MORNING. ADDITIONAL WAVE MOVES ALONG
FRONT TODAY. GUSTY SHOWERS AND THUNDERSTORMS. COLD FRONT PASSES
TONIGHT. DRIER PATTERN IN ITS WAKE. WINDY TUESDAY.
&&
.NEAR TERM /THROUGH TONIGHT/...
ONLY MADE MINOR ADJUSTMENT TO FORECAST POPS...WHICH WAS TO SPEED
UP MOVEMENT OF THE LINE OF SHOWERS CURRENTLY TRACKING ACROSS WV.
ALSO DROPPED WINTER HEADLINES FOR THE NORTHEASTERN MOUNTAINS...AS
CWA IS NOW MORE FIRMLY ENTRENCHED IN WARM SECTOR...AND MOST PRECIP
FOR THE NORTHEASTERN MOUNTAINS ENDED. SOME VALLEYS MAY STILL SEE
SOME POCKETS OF DRIZZLE. LINE OF SHOWERS WITH ISOLATED THUNDER
WILL CONTINUE TO TRACK EAST TODAY. KEEPING FLOOD WATCH UP...AS
FOLLOW ON SHOWERS MAY BECOME MORE EAST-WEST ORIENTED AND WILL SLOW
DOWN IN THE FLOW...AND THIS MAY LEAD TO WATER PROBLEMS WHERE SOILS
ARE ALREADY SOAKED FROM PREVIOUS DAYS RAINFALL.
&&
.SHORT TERM /TUESDAY THROUGH WEDNESDAY NIGHT/...
THANKFULLY...A COLDER AND DRIER PERIOD. JUST WHAT THE DOCTOR ORDERED
AFTER SEVERAL ROUNDS OF RAIN AND SNOW.
MAIN ITEM TO HIGHLIGHT THIS PERIOD IS THE MARCH WINDS. HAVE 30 TO
40 MPH GUSTS COMMON TUESDAY AFTERNOON. WILL INCLUDE A POSSIBLE
HAZARD...FOR THE CHANCE OF SOME STRONGER GUSTS TUESDAY AFTERNOON.
925 MB FLOW ABOUT 30 KNOTS...EXPECT GOOD MIXING...WITH MORE SUNSHINE
THAN CLOUDS THE FURTHER SOUTH YOU VENTURE.
A WEAK DISTURBANCE APPROACHES BY WEDNESDAY MORNING...BUT KEPT MOST
POPS IN THE 20 TO 30 PERCENT RANGE. 00Z NAM WAS THE MOST ENERGETIC
WITH IT. DID NOT JUMP ON THAT SOLUTION.
OLD MAN WINTER SEEMS TO BE MAD ABOUT THE ARRIVAL OF THE VERNAL
EQUINOX ON WEDNESDAY MORNING. 850 TEMPERATURES KEEP GETTING COLDER.
WE LOWERED TEMPERATURE FORECASTS IN THE MOUNTAINS...AS THE 850 MB
THERMAL TROF DOES NOT MOVE THROUGH UNTIL WEDNESDAY NIGHT.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
COLD NORTHWEST FLOW ALOFT PATTERN WILL BRING WELL BELOW NORMAL
TEMPERATURES THIS PERIOD. MODELS INDICATE A REINFORCING SHOT OF COLD
AIR COMING IN WEDNESDAY WITH ONE UPPER DISTURBANCE DROPPING THRU THE
AREA. WITH LIMITED MOISTURE...MODELS AGREE THE ASSOCIATED RAIN AND
SNOW SHOWERS WILL BE LIGHT AND MAINLY CONFINED TO THE MOUNTAINS VIA
UPSLOPE THRU WEDNESDAY NIGHT. COLD CANADIAN HIGH PRESSURE THURSDAY
INTO FRIDAY GIVES WAY TO A LOW PRESSURE SYSTEM PASSING TO OUR SOUTH
AND EAST. MODELS SUGGEST THE NORTHERN EDGE OF THE PRECIP MAY GET UP
INTO THE MOUNTAIN AREAS IN THE FORM OF MAINLY SNOW. TOO EARLY ON HOW
MUCH AND HOW LONG THIS WILL LAST. IN GENERAL....LOW LAND
TEMPERATURES WILL BE IN MID 40S BY DAY AND NEAR 30 BY NIGHT.
&&
.AVIATION /14Z MONDAY THROUGH FRIDAY/...
WARM FRONT IS THROUGH MUCH OF CWA...WITH WINDS SHIFTING TO GUSTY
SE...AND IFR CEILINGS BREAKING UP ACROSS THE EASTERN LOWLANDS.
LINGERING DRIZZLE REMAINS ACROSS EXTREME NORTHERN ZONES. WITH DOWN
SLOPING WINDS...EXPECT VFR FOR A SHORT PERIOD THIS MORNING ALONG
AND WEST OF A LINE FROM CRW TO EKN...BUT THE MOUNTAINS SHOULD REMAIN
ENTRENCHED IN THE MVFR AND EVEN IFR CIGS. PRECIPITATION WILL
INCREASE AGAIN AS A WAVE PASSES TODAY...WITH THUNDER POSSIBLE NEAR
MOST TAF SITES. CONDITIONS SHOULD IMPROVE SOME AFTER THIS
LINE...BUT AS THE COLD FRONT MOVES THROUGH TONIGHT WILL SEE
ANOTHER LINE OF SHOWERS WITH LOWER VIS AND CIGS. IT WILL REMAIN
FAIRLY BREEZY THROUGH THE TAF PERIOD...WITH WINDS SHIFTING FROM SE
TO W WITH COLD FRONT PASSAGE.
FORECAST CONFIDENCE AND ALTERNATE SCENARIOS THROUGH 12Z TUESDAY...
FORECAST CONFIDENCE...MEDIUM.
ALTERNATE SCENARIOS: VISIBILITIES MAY BOUNCE IN PRECIPITATION.
EXPERIMENTAL TABLE OF FLIGHT CATEGORY OBJECTIVELY SHOWS CONSISTENCY
OF WFO FORECAST TO AVAILABLE MODEL INFORMATION:
H = HIGH: TAF CONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
M = MEDIUM: TAF HAS VARYING LEVEL OF CONSISTENCY WITH MODELS.
L = LOW: TAF INCONSISTENT WITH ALL MODELS OR ALL BUT ONE MODEL.
UTC 1HRLY 14 15 16 17 18 19 20 21 22 23 00 01
EDT 1HRLY 10 11 12 13 14 15 16 17 18 19 20 21
CRW CONSISTENCY M M M M H H H H H H H H
HTS CONSISTENCY M M M H H H H H H H H H
BKW CONSISTENCY L L H H H H H H H M M M
EKN CONSISTENCY H H H M M H H H H H H H
PKB CONSISTENCY H M H H H H H H H H H H
CKB CONSISTENCY H M M M H H H H H H H H
AFTER 12Z TUESDAY...
LINGERING IFR POSSIBLE IN NORTHERN MOUNTAINS INTO EARLY TUESDAY MORNING.
&&
.HYDROLOGY...
TO HEIGHTEN AWARENESS...A FLOOD WATCH WAS POSTED...IN CASE SOME
TRAINING OCCURS WITH THE BANDS OF FAST MOVING CONVECTION TODAY AND
THIS EVENING. THINKING WE SHOULD BE ABLE TO HANDLE RAIN AMOUNTS OF
.5 TO 1 INCH. HOWEVER...IF RAIN AMOUNTS START EXCEEDING AN
INCH...THERE COULD BE SOME STREAM OVERFLOW.
FOR SIMPLICITY GAVE 1 ENDING TIME. OF COURSE...THE THREAT WOULD LIKELY
END EARLIER IN THE WESTERN LOWLANDS COMPARED TO OUR CENTRAL MOUNTAIN
COUNTIES.
YET...STRONG RISES WILL LIKELY STILL BE OCCURRING ON TUESDAY
ALONG OUR HEADWATER RIVERS.
&&
.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-013>020-
027>032-037>040-047.
OH...FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
083>087.
KY...FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...NONE.
&&
SYNOPSIS...KTB/MZ
NEAR TERM...KMC
SHORT TERM...KTB
LONG TERM...JMV
AVIATION...MZ
HYDROLOGY...KTBHazardous weather outlook, Mar 18, 8:53 AM EST, 2 hours 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
953 AM EDT MON MAR 18 2013
KYZ101>103-105-OHZ066-067-075-076-083>087-WVZ005>011-013>020-027>032-
037>040-047-191400-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-WAYNE-CABELL-MASON-
JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-ROANE-WIRT-
CALHOUN-RITCHIE-DODDRIDGE-CLAY-BRAXTON-GILMER-LEWIS-HARRISON-TAYLOR-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-RANDOLPH-
953 AM EDT MON MAR 18 2013
...FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO AND MUCH OF WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.
FLOOD WATCH.
ALSO...GUSTY SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. IF INSTABILITY
INCREASES...THERE WOULD BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE TUESDAY. IF STRONGER GUSTS
BECOME APPARENT...A WIND ADVISORY COULD BE POSTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
WVZ046-191400-
POCAHONTAS-
953 AM EDT MON MAR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
GUSTY SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. IF INSTABILITY
INCREASES...THERE WOULD BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE TUESDAY. IF STRONGER GUSTS
BECOME APPARENT...A WIND ADVISORY COULD BE POSTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
VAZ003-004-WVZ024>026-033>036-191400-
DICKENSON-BUCHANAN-MINGO-LOGAN-BOONE-MCDOWELL-WYOMING-RALEIGH-
FAYETTE-
953 AM EDT MON MAR 18 2013
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHERN WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT.
GUSTY SHOWERS AND THUNDERSTORMS ARE LIKELY TODAY. IF INSTABILITY
INCREASES...THERE WOULD BE A SLIGHT CHANCE OF SEVERE THUNDERSTORMS
WITH DAMAGING WINDS OR LARGE HAIL.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
WIND GUSTS OF 30 TO 40 MPH ARE POSSIBLE TUESDAY. IF STRONGER GUSTS
BECOME APPARENT...A WIND ADVISORY COULD BE POSTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Local storm report, Mar 18, 9:41 AM EST, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1041 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1030 AM HEAVY RAIN 2 NNE GRAYSON 38.36N 82.93W
03/18/2013 M1.27 INCH CARTER KY DEPT OF HIGHWAYS
MEASURED SINCE 7AM
&&
EVENT NUMBER RLX1300477
TAXLocal storm report, Mar 18, 10:39 AM EST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1139 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1135 AM FLASH FLOOD RACELAND 38.54N 82.73W
03/18/2013 GREENUP KY 911 CALL CENTER
POND RUN ROAD BETWEEN RACELAND AND WORTHINGTON IS
CLOSED DUE TO HIGH WATER.
&&
EVENT NUMBER RLX1300478
TAXSpecial weather statement, Mar 18, 10:41 AM EST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1141 AM EDT MON MAR 18 2013
KYZ105-OHZ076-085>087-WVZ005>011-013>020-025>032-036>040-181730-
BARBOUR WV-BOONE WV-BRAXTON WV-CABELL WV-CALHOUN WV-CLAY WV-
DODDRIDGE WV-FAYETTE WV-GALLIA OH-GILMER WV-HARRISON WV-JACKSON WV-
KANAWHA WV-LAWRENCE OH-LAWRENCE KY-LEWIS WV-LINCOLN WV-LOGAN WV-
MASON WV-MEIGS OH-NICHOLAS WV-PLEASANTS WV-PUTNAM WV-RITCHIE WV-
ROANE WV-TAYLOR WV-TYLER WV-UPSHUR WV-WASHINGTON OH-WAYNE WV-
WEBSTER WV-WIRT WV-WOOD WV-
1141 AM EDT MON MAR 18 2013
...SHOWERS AND POSSIBLY A THUNDERSTORM WITH STRONG WIND GUSTS WILL
AFFECT BARBOUR...BRAXTON...CABELL...CALHOUN...CLAY...DODDRIDGE...
EXTREME NORTHWESTERN
LOGAN...GALLIA...GILMER...HARRISON...JACKSON...KANAWHA...LAWRENCE...
LEWIS...LINCOLN...MASON...NICHOLAS...NORTHERN BOONE...NORTHWESTERN
FAYETTE...PLEASANTS...PUTNAM...RITCHIE...ROANE...SOUTHEASTERN
MEIGS...SOUTHEASTERN
WASHINGTON...TAYLOR...TYLER...UPSHUR...WAYNE...WESTERN WEBSTER...WIRT
AND WOOD COUNTIES...
AT 1130 AM EDT...SHOWERS AND THUNDERSTORMS WITH STRONG WIND GUSTS WERE
MOVING NORTHEAST THROUGH THE AREA. THESE STORMS CAN PRODUCE VERY HEAVY
DOWNPOURS IN A VERY SHORT PERIOD OF TIME. POOR DRAINAGE AREAS COULD
POND WATER QUICKLY. ALLOW EXTRA TIME FOR TRAVEL.
IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. MOVE TO HIGHER GROUND.
YOU MAY REPORT SIGNIFICANT WEATHER BY POSTING YOUR REPORT TO THE
CHARLESTON WEST VIRGINIA NATIONAL WEATHER SERVICE FACEBOOK PAGE...OR
BY USING THE TWITTER HASHTAG...NWSRLX.
LAT...LON 3824 8275 3826 8257 3843 8260 3853 8251
3863 8258 3865 8278 3884 8260 3884 8246
3891 8245 3960 8087 3944 8055 3947 8047
3939 8009 3942 7989 3931 7989 3924 7981
3835 8057 3804 8117 3793 8267 3800 8295
21Local storm report, Mar 18, 10:45 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1145 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1144 AM FLASH FLOOD 2 E OLIVE HILL 38.30N 83.13W
03/18/2013 CARTER KY POST OFFICE
SAMMONS HOLLOW ROAD IS IMPASSABLE DUE TO HIGH WATER
ACROSS THE ROADWAY.
&&
EVENT NUMBER RLX1300479
TAXLocal storm report, Mar 18, 10:56 AM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1156 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLASH FLOOD GLOBE 38.29N 83.24W
03/18/2013 CARTER KY DEPT OF HIGHWAYS
US 60 NEAR GLOBE IS CLOSED DUE TO HIGH WATER CROSSING
THE ROADWAY
&&
EVENT NUMBER RLX1300480
TAXLocal storm report, Mar 18, 10:58 AM EST, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
1158 AM EDT MON MAR 18 2013
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1155 AM FLASH FLOOD 3 SSW OLIVE HILL 38.27N 83.19W
03/18/2013 CARTER KY DEPT OF HIGHWAYS
RTE 174 JUST SOUTH OF OLIVE HILL IS CLOSED DUE TO HIGH
WATER FLOWING OVER THE ROAD
&&
EVENT NUMBER RLX1300481
TAXFlash Flood, Lawrence
- When
- March 18, 11:00 AM EST to 3:30 PM EST
- Where
- Lawrence County, Hanging Rock to North Kenova
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Broadcast Media
- Coordinates
- 38.550, -82.720
Streams flooded and blocked roads in scattered locations in much of the county. For example, Solida Creek flooded near South Point. Hog Run flooded near Ironton.
Flash Flood, Gallia
- When
- March 18, 12:30 PM EST to 3:00 PM EST
- Where
- Gallia County, Crown City to Mills
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Department of Highways
- Coordinates
- 38.600, -82.280
Streams in the southern portions of Gallia County overflowed and blocked roads. Symmes Creek closed State Route 141 near Cadmus. Route 218 was flooded near Thivener.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Hail in Georgia, March 18, 20132 deaths · 9 injured · $43 million · EF2 · 56 events
- Hail and Damaging Winds in Mississippi, March 18, 20133 injured · $557 million · 4.25 in hail · 51 events
- Tornadoes and Hail in Alabama, March 18, 20139 injured · $281,000 · EF2 · 57 events
- Tornado and Hail in Alabama, March 18, 20134 injured · EF1 · 97 events
- Tornadoes and Hail in Tennessee, March 18, 2013$525,000 · EF1 · 14 events
- Tornado and Hail in Georgia, March 18, 2013$152,000 · EF1 · 7 events
- Winter Storm and Winter Weather in Vermont, March 18 to 20, 2013$168,000 · 16 events
- Ice Storm in Ohio, March 18, 2013$285,000 · 4 events
- Damaging Winds in South Carolina, March 18, 2013$122,000 · 65 kt wind · 15 events
- Winter Storm in Pennsylvania, March 18, 2013$150,000 · 2 events
- Hail in Louisiana, March 18, 2013$111,000 · 2.75 in hail · 5 events
- Winter Storm and Winter Weather in New York, March 18 to 19, 2013$65,000 · 9 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 429611, 429612.